Alert archive / Virginia / Flash Flood Warnings in 1997

Flash Flood Warning 23, NWS Blacksburg, VA

June 21, 1997City of Salem, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 21, 1997, 4:28 PM EDT for City of Salem, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1997, 4:28 PM EDT (20:28 UTC)
Expired
Jun 21, 1997, 5:30 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County City of Salem, VA

The radar

The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 212030
FFWRNK
VAC775-212130-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT SAT JUN 21 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 530 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN VIRGINIA THE INDEPENDENT CITY OF

   ...SALEM
 
AT 428 PM DOPPLER RADAR INDICATED A NEARLY STATIONARY THUNDERSTORM
PRODUCING VERY HEAVY RAIN IN THE CITY OF SALEM.  RADAR RAINFALL
ESTIMATES INDICATE THAT OVER 2 INCHES OF RAIN BETWEEN 325 PM AND
425 PM.

SALEM POLICE REPORT PONDING OF WATER ON SOME ROADS.  WITH THE STORM
CONTINUING TO PRODUCE VERY HEAVY RAIN...MORE SIGNIFICANT STREET ANDb
URBAN FLOODING IS LIKELY.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.
 
NOGUEIRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 2:00 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 21, 2:00 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT SAT JUN 21 1997

SAT AND RADAR SHOWG COVRG AND INTENSITY OF TRW INCRG ACRS
CWA...MAINLY ALONG AND W OF THE BLUE RIDGE. FEEL TRW LIKELY TO
CONTINUE INTO EVENING HOURS AND WOULD LIKE 20 TO 40 PCT POPS
MENTIONED FOR THE EVENING PERIOD FOR ALL ZONES. STORMS THIS AFTN/EVE
WILL BE HEAVY RAINFALL PRODUCERS.

MDLS TAKE WEAK UPR LOW IN SW NC AND DRIFT IT NE DURG FCST PERIOD AND
CONT TO WEAKEN IT. FEEL MOST PLACES...ESPECIALLY ALONG AND W OF THE
BLUE RIDGE NEED AND 20 OR 30 POPS FOR SUN AFTN AND EVENING. LOOKS
LIKE POPS CAN BEMOVED FOR MON AS UPR RIDGE BUILDS ACRS THE AREA AND
WEAK TROF/FNT LIKELY TO BE S OF CWA. LITTLE DAY TO DAY CHANGE IN
TEMPS WITH PERSISTENCE BEST BET.

ROA 67/90/68/90 3321
LYH 66/91/67/90 2321
DAN 68/93/70/92 2321
BLF 63/87/64/88 3331
RNK 63/86/64/87 3331

MTE

In the hours before

Special weather statement, Jun 21, 12:00 PM EDT, 4 hours 28 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-221200-

SPECIAL WEATHER STATEMENT
THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT SAT JUN 21 1997

...SEVERE THUNDERSTORMS NOT EXPECTED THROUGH TONIGHT...

SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP THIS AFTERNOON
ACROSS PARTS OF SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA... AND
NORTHWEST NORTH CAROLINA WITH MOST OF THE ACTIVITY EXPECTED TO BE
ALONG AND WEST OF THE BLUE RIDGE. WEAK WINDS THROUGHOUT THE
ATMOSPHERE WILL RESULT IN SLOW MOVING THUNDERSTORMS WITH THE
POTENTIAL FOR HEAVY RAINFALL. DESPITE THE EXISTANCE OF AN UNSTABLE
ATMOSPHERE...THE WEAK WINDS SHOULD PRECLUDE THE DEVELOPMENT OF SEVERE
THUNDERSTORMS.

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
MTE
Special weather statement, Jun 21, 12:02 PM EDT, 4 hours 26 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-221200-

SPECIAL WEATHER STATEMENT
THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT SAT JUN 21 1997

...SEVERE THUNDERSTORMS NOT EXPECTED THROUGH TONIGHT...

SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP THIS AFTERNOON
ACROSS PARTS OF SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA... AND
NORTHWEST NORTH CAROLINA WITH MOST OF THE ACTIVITY EXPECTED TO BE
ALONG AND WEST OF THE BLUE RIDGE. WEAK WINDS THROUGHOUT THE
ATMOSPHERE WILL RESULT IN SLOW MOVING THUNDERSTORMS WITH THE
POTENTIAL FOR HEAVY RAINFALL. DESPITE THE EXISTANCE OF AN UNSTABLE
ATMOSPHERE...THE WEAK WINDS SHOULD PRECLUDE TtHE DEVELOPMENT OF SEVERE
THUNDERSTORMS.

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:44 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Salem66 min
Jun 21, 5:31 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem119 min

Nearby

Flash Flood Warnings in Virginia, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.